Curriculum

Master Academy for Civic and Public Affairs

July 17-18, 2022 Curriculum 

 

Sunday, July 17, 2022

Registration 5:00-6:00 pm
Networking Event 7:00-9:00 pm


Monday, July 18, 2022 

Registration 7:30-8:00 am
 

Morning Session(s)

8:00 am-Noon
Gamification
Gamification is the application of game-design elements and game principles in non-game contexts.  While they aren’t usually the first thing people think of when you talk about “culture,” games are actually an integral part of human interaction and engagement. This course explores “gamification”—the ways game design concepts can be used in everyday life to make things more engaging. We will look at ways life is already like a game and how we can use these features and the ability of games to motivate to improve our lives. We will consider game-like ways of approaching life and work to enhance the joy we find in everyday tasks, stimulate the achievement of our goals, and deepen our personal relationships,
Instructor: Luke Konkel is an Instructional Technologist at UW-Green Bay.    
 
OR
 
8:00-10:00 am
Advanced Alcohol and Tobacco Licensing
Explore the complicated world of alcohol regulation. You will come away with understanding the various liquor license types, the application process, various regulating authorities, and more.
Explore:
  • Inspection and enforcement issues
  • The roles of suppliers, wholesalers, and retailers
  • License suspensions, revocations, and non-renewals
Instructor: Rick Uhlig, Wisconsin Department of Revenue Alcohol and Tobacco Enforcement Unit
 
10:15 am-Noon
Dealing with Difficult: Skills & Strategies
In our Professional political lives, we deal with many types of difficult.  There are difficult citizens, city council members, decisions, colleagues, family members, and life.  Tim Hanna is going to take you on a journey of dealing with difficult and exploring strategies and skills you can use.
Instructor:  Tim Hanna is the retired mayor of the City of Appleton.
 

Afternoon Session

1:00-5:00 pm
All the Queens Horses
1:00‑2:30 pm Part 1: Film
(approximately 90 minutes)
“All the Queen’s Horses” Documentary Film (the Rita Crundwell Story)
How could one Woman steal $53 million without anyone noticing?  Rita Crundwell, city comptroller of Dixon, IL, stole $53 million of public funds over 20 years-making her the perpetrator of the largest case of municipal fraud in American history.  She used the funds to build one of the nation’s leading quarter horse breeding empires, while forcing staff cuts, police budget slashing and neglect of public infrastructure.  The movie, ALL THE QUEEN’S HORSES, investigates her crime, lavish lifestyle and the small town she left in her wake.
2:30‑2:45 pm Break
2:45‑3:30 pm Part 2: Panel Discussion
(45 minutes)
Join Mary O’Connor, Krisztina Dommer, and Anthony Cervini for an in-depth analysis of the documentary and what went wrong in Dixon.  Additionally, the panelists will provide other examples of frauds and how they were identified and what could have been done differently in those situations.
3:30‑4:15 pm Part 3: Internal Control Overview (45 minutes) A strong system of internal controls not only deters fraud, but also supports greater efficiency and legal compliance within the local government business function.  This session identifies types and common methods of employee dishonesty, the role of the external auditor to detect fraud, and the personality of a fraudster.  The COSO system to install adequate internal controls is discussed and the important concept of separation of duties is presented in a practical, easy to apply context.  Fraud can and will happen.  Learn the appropriate way to handle the shock and resulting investigation.
4:15‑4:55 pm Breakout/Case Study
(40 minutes)
Participants will work in teams to review real-life fraud examples and assess what wrong in each situation.
4:55‑5:00 pm Closing